Alabama, 2003

Damaging Wind in Alabama, June 11, 2003

June 11, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 11, 2:30 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 11, 2:30 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
330 PM CDT WED JUN 11 2003

DEALING WITH THE CURRENT AND UPCOMING WET WEATHER PATTERN IS THE
FORECAST CONCERN IN THIS PACKAGE.  THIS DISCUSSION IS RATHER SHORT
DUE TO THE BUSY ONGOING WEATHER.

AT 3 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ALIGNED NORTH TO
SOUTH ACROSS ALABAMA...MOVING EAST.  SOME OF THESE SHOWERS AND STORMS
HAVE PRODUCED DAMAGING WINDS AND HEAVY RAINFALL.  A SEVERE
THUNDERSTORM WATCH WAS IN EFFECT UNTIL 4 PM FOR MUCH OF THE AREA.
THE ATMOSPHERE WAS VERY UNSTABLE.

TONIGHT...WILL GO NUMEROUS WORDING FOR SHOWERS AND THUNDERSTORMS
THIS EVENING ALONG EAST OF INTERSTATE 65...AND CHANCE WEST AS THE AIR
HAS STABILIZED SOME WHERE THE SHOWERS AND STORMS HAVE ALREADY PAST.
WILL MENTION DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE THIS EVENING
IN EASTERN AREAS.  OVERNIGHT...SOME SHOWERS AND STORMS MAY LINGER
AROUND AS SKIES WILL BE MOSTLY CLOUDY.

BEYOND TONIGHT...WILL KEEP SHOWERS AND THUNDERSTORMS IN FORECAST AS
UNSETTLED PATTERN WILL CONTINUE.  THE COVERAGE WILL BE HIGHEST IN
THE AFTERNOON AND EVENING WITH THE HEATING OF THE DAY...AND POPS WILL
GENERALLY BE ALIGNED HIGHEST NORTH AND LOWEST SOUTH WHERE THE LIFT
WILL BE BEST.  WILL HAVE TO MONITOR FOR WET MICROBURSTS AND HEAVY
RAINFALL FOR THE NEXT SEVERAL DAYS.

EXPECT NORMAL TEMPS THROUGHOUT THE FORECAST PERIOD WITH HIGHS
85 TO 90 AND LOWS AROUND 70.

BHM 072/086 072/087 071 56554
MGM 072/088 071/089 071 55554

.BHM...NONE.

MBS/91
Hazardous weather outlook, Jun 11, 12:30 PM CST, 2 hours 13 minutes before
ALZ011>015-017>050-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

VERY WARM...MOIST...AND UNSTABLE AIR...WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL PROVIDE ADDITIONAL
ENERGY THAT COULD RESULT IN SEVERE THUNDERSTORM DEVELOPMENT.
THE MAIN THREAT OF ANY SEVERE THUNDERSTORMS THAT DUE DEVELOP WILL
BE STRONG GUSTY WINDS...LARGE HAIL...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL PERSIST OVER THE AREA...
FOR CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY TODAY AND TONIGHT. STAY TUNED TO THIS DEVELOPING
WEATHER SITUATION.

In the hours before

Special weather statement, Jun 11, 1:27 PM CST, 1 hour 16 minutes before
ALZ037-043-112015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT WED JUN 11 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR ELMORE AND TALLAPOOSA COUNTIES
UNTIL 315 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER KENT...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLASSEE...
TALLAPOOSA CITY...KOWALIGA...KENT...ECLECTIC...BARNESVILLE...
JACKSONS GAP AND DADEVILLE THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.  IN ADDTION TO THE STRONG WINDS...HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

LAT...LON 3265 8608 3246 8596 3263 8575 3279 8562
          3310 8563 3299 8590
Local storm report, Jun 11, 1:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    DOUBLE SPRINGS            AL   WIND DAMAGE
06/11/03   WINSTON                        TRESS DOWN ACROSS SEVERAL
                                          LOCATIONS IN COUNTY
Local storm report, Jun 11, 1:45 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    SHELBY                    AL   WIND DAMAGE
06/11/03   SHELBY                         POWER LINES DOWN NEAR
                                          JONES FISH CAMP NEAR
                                          HIGHWAY 47
Local storm report, Jun 11, 1:48 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    BRILLIANT                 AL   WIND DAMAGE
06/11/03   MARION                         NUMEROUS TREES DOWN NEAR
                                          BRILLIANT...WINFIELD...
                                          AND...HAMILTON
Local storm report, Jun 11, 1:51 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    CALERA                    AL   WIND DAMAGE
06/11/03   SHELBY                         NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY
Local storm report, Jun 11, 2:15 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    PARRISH                   AL   WIND DAMAGE
06/11/03   WALKER                         NUMEROUS TREES AND POWER
                                          LINES DOWN ACROSS
                                          SOUTHERN PORTIONS OF
                                          COUNTY

The radar

The Birmingham radar (KBMX), 103 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Etowah

When
June 11, 2:43 PM CST
Where
Etowah County, Altoona
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -86.317

A few trees were blown down near Altoona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369640.